Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 210, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Oct 14, 2017, 8:43 PM CDT for Cooper County, Pettis County, Saline County, Missouri. It was in force for 47 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 14, 2017, 8:43 PM CDT (01:43 UTC)
- Expired
- Oct 14, 2017, 9:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cooper County, MO, Pettis County, MO, Saline County, MO
The radar
The Pleasant Hill radar (KEAX), 104 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 14, 8:50 PM CDT | TSTM WND GST 65 | Green Ridge, MO | |
| Oct 14, 9:03 PM CDT | TSTM WND GST 58 | 1 Nne Sedalia, MO | |
| Oct 14, 9:03 PM CDT | TSTM WND GST 58 | Sedalia, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 14, 5:09 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 1.7 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 306 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 1608 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
541
WUUS53 KEAX 150143
SVREAX
MOC053-159-195-150230-
/O.NEW.KEAX.SV.W.0210.171015T0143Z-171015T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
843 PM CDT SAT OCT 14 2017
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Pettis County in central Missouri...
South central Saline County in central Missouri...
Western Cooper County in central Missouri...
* Until 930 PM CDT
* At 843 PM CDT, a severe thunderstorm was located over La Monte, or
9 miles east of Knob Noster, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Sedalia, Windsor, La Monte, Pilot Grove, Smithton, Green Ridge,
Otterville, Bunceton, Houstonia, Hughesville, Blackwater, Clifton
City, Lamine and Sedalia Memorial Arpt.
This includes Interstate 70 in Missouri between mile markers 80 and
99.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 100 AM CDT for central
Missouri.
LAT...LON 3869 9298 3870 9306 3853 9307 3854 9328
3851 9330 3851 9351 3890 9349 3901 9287
3899 9287 3898 9286 3898 9282 3868 9279
TIME...MOT...LOC 0143Z 258DEG 46KT 3879 9338
HAIL...<.75IN
WIND...60MPH
$$
Leighton2 follow-up statements
254
WWUS53 KEAX 150205
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
905 PM CDT SAT OCT 14 2017
MOC053-159-195-150230-
/O.CON.KEAX.SV.W.0210.000000T0000Z-171015T0230Z/
Pettis MO-Saline MO-Cooper MO-
905 PM CDT SAT OCT 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR EASTERN PETTIS...SOUTH CENTRAL SALINE AND WESTERN COOPER
COUNTIES...
At 905 PM CDT, a severe thunderstorm was located over Pilot Grove, or
9 miles southwest of Boonville, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Sedalia, Pilot Grove, Smithton, Otterville, Bunceton, Blackwater,
Lamine, Sedalia Memorial Arpt and Clifton City.
This includes Interstate 70 in Missouri between mile markers 80 and
99.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 100 AM CDT for central
Missouri.
LAT...LON 3869 9298 3870 9306 3853 9307 3854 9328
3851 9330 3851 9333 3894 9327 3901 9287
3899 9287 3898 9286 3898 9282 3868 9279
TIME...MOT...LOC 0205Z 255DEG 48KT 3891 9290
HAIL...<.75IN
WIND...60MPH
$$
Leighton490
WWUS53 KEAX 150223
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
923 PM CDT SAT OCT 14 2017
MOC159-195-150232-
/O.CAN.KEAX.SV.W.0210.000000T0000Z-171015T0230Z/
Pettis MO-Saline MO-
923 PM CDT SAT OCT 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PETTIS AND SOUTH
CENTRAL SALINE COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 100 AM CDT for central
Missouri.
LAT...LON 3870 9306 3899 9300 3901 9287 3899 9287
3898 9286 3898 9282 3868 9279 3869 9298
TIME...MOT...LOC 0222Z 258DEG 46KT 3896 9262
$$
MOC053-150230-
/O.CON.KEAX.SV.W.0210.000000T0000Z-171015T0230Z/
Cooper MO-
923 PM CDT SAT OCT 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR WESTERN COOPER COUNTY...
At 922 PM CDT, a severe thunderstorm was located near Rocheport, or 7
miles east of Boonville, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Pilot Grove, Otterville, Bunceton, Blackwater, Lamine and Clifton
City.
This includes Interstate 70 in Missouri between mile markers 89 and
99.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 100 AM CDT for central
Missouri.
LAT...LON 3870 9306 3899 9300 3901 9287 3899 9287
3898 9286 3898 9282 3868 9279 3869 9298
TIME...MOT...LOC 0222Z 258DEG 46KT 3896 9262
HAIL...<.75IN
WIND...60MPH
$$
LeightonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 6:33 PM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, Oct 14, 6:33 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 633 PM CDT Sat Oct 14 2017 .Discussion... Issued at 318 PM CDT SAT OCT 14 2017 Analysis and short range guidance continue to paint an ominous couple of hours this afternoon and early this evening. A strong upper shortwave trough is moving through the Rockies currently. Strong mid to upper level flow ahead of this wave is helping to produce 0-6km shear of 50 to 60 kts, mainly north of the surface front. But this strong shear is expected to overspread the region this evening. At the surface, the front is draped from central KS through NW MO and southern IA. Ongoing convection in northern KS/MO, aided by the LLJ, has helped to keep that area clouded and more stable. But south of the cloud cover, temperatures are in the 80s with dewpoints in the upper 60s and lower 70s. This highly anomalous warm and moist environment is already yielding 1500 to 2500 J/kg SBCAPE. Forecast soundings show this to be capped still so it will take the forcing of the front, which is very strong, to help force the convection later this afternoon. Models forecast the front to be moving into the northwestern portion of the forecast area this afternoon and advance quickly southeastward as the forcing from the upper wave encroaches upon the area. Convection is likely to develop over central KS, along/ahead of the front and then quickly track eastward into what should be a very favorable environment for severe thunderstorms with CAPE in the 2000 to 2500 J/KG range and 0-6km shear of 50+ kts. Even with winds veered to the south-southwest, helicity values are in the 200 to 250 m^2/s^2 range and may even be higher. Forecast hodographs show strong curvature in the 0-3 km range with much of this in the 0-1km depth. 0-3km shear of 30 to 40 kts from west to east favors mesovortex generation within any QLCS. Given the strong shear, moderate instability and high helicity, tornadoes look very possible from east central KS through central and perhaps to northeastern MO. This would be in initial supercell stages and also after the storms form into a QLCS. Also, given the strong winds throughout the atmosphere, damaging winds look likely. Additionally, with supercells or supercells within a line, large will be possible. The front that will force all of this activity should quickly move through the forecast area. Have sped up the exit of the precipitation tonight to match short-range model trends. Also, winds will increase quite a bit in the wake of the front. Have increased winds to the 20 to 30 mph range with higher gusts. For now, I don't anticipate wind advisory level winds, but there could be a few wind gusts of 40 mph given the strong downward momentum behind the front. Winds should decrease by sunrise as the area of potential vorticity shifts eastward. But it will still be windy with temperatures struggling to reach 60 degrees across the area. The rest of the forecast looks dry with temperatures climbing into the low to middle 70s, which is about 5 degrees above normal for this time of year. && .Aviation...(For the 00Z TAFS through 00Z Sunday Evening) Issued at 633 PM CDT SAT OCT 14 2017 Pre-front thunderstorms pushed through the terminals in the past couple of hours. The actual cold front will move through later this evening and might bring a secondary round of thunderstorms, though this second line will likely be more scattered in nature. Expect gusty northwest winds behind the front later tonight, with northwest winds persisting through Sunday. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...CDB Aviation...Cutter
Hazardous weather outlook, Oct 14, 4:56 AM CDT, 15 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 456 AM CDT Sat Oct 14 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-151000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 456 AM CDT Sat Oct 14 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight A chance of thunderstorms will be possible this morning generally north of the Interstate 70 corridor. Additional thunderstorms will develop this afternoon and evening along a cold front, and spread across the outlook area. Severe weather will be possible, with damaging wind gusts the greatest hazard, along with some potential for large hail and isolated tornadoes. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time.
In the hours before
Special weather statement, Oct 14, 7:42 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
742 PM CDT SAT OCT 14 2017
MOZ039-040-150115-
Saline MO-Howard MO-
742 PM CDT SAT OCT 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOWARD AND SOUTHEASTERN
SALINE COUNTIES UNTIL 815 PM CDT...
At 741 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Slater, moving east at 50 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Fayette, Glasgow, Armstrong and Arrow Rock.
A tornado watch remains in effect until 100 AM CDT for central and
north central Missouri.
LAT...LON 3902 9292 3906 9294 3901 9300 3900 9308
3917 9314 3923 9291 3922 9289 3924 9286
3923 9285 3925 9284 3930 9261 3908 9252
TIME...MOT...LOC 0041Z 255DEG 44KT 3911 9302
CDBLocal storm report, Oct 14, 7:52 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
752 PM CDT SAT OCT 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM TSTM WND DMG 1 E MOUND CITY 38.14N 94.81W
10/14/2017 LINN KS TRAINED SPOTTER
SHINGLES BLOWN OFF ROOF. ALSO REPORTED
MULTIPLE POWER OUTAGES ACROSS LINN COUNTY.
&&
JWLocal storm report, Oct 14, 8:02 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
802 PM CDT SAT OCT 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM TSTM WND DMG 5 S MOUND CITY 38.07N 94.81W
10/14/2017 LINN KS TRAINED SPOTTER
MULTIPLE TREES DOWN AT 300 RD AND K-7
HIGHWAY. TIME ESTIMATED TO RADAR.
&&
JWSpecial weather statement, Oct 14, 8:17 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
817 PM CDT SAT OCT 14 2017
MOZ054-150200-
Henry MO-
817 PM CDT SAT OCT 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HENRY COUNTY UNTIL 900
PM CDT...
At 816 PM CDT, Doppler radar was tracking a strong thunderstorm over
Montrose, or 14 miles southwest of Clinton, moving east at 45 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Clinton, Deepwater, Montrose, Coal, Brownington, Tightwad, La Due and
Truman Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A tornado watch remains in effect until 100 AM CDT for west central
Missouri.
LAT...LON 3821 9394 3822 9408 3834 9407 3837 9352
3821 9352 3821 9354 3822 9356 3822 9357
3820 9356
TIME...MOT...LOC 0116Z 270DEG 39KT 3825 9400
Leighton/BarhamLocal storm report, Oct 14, 8:24 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
824 PM CDT SAT OCT 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM TSTM WND DMG ORRICK 39.22N 94.12W
10/14/2017 RAY MO BROADCAST MEDIA
DELAYED REPORT. ROOF DAMAGE TO HOUSE IN
ORRICK. TIME ESTIMATED TO RADAR.
&&
JWSpecial weather statement, Oct 14, 8:37 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
837 PM CDT SAT OCT 14 2017
MOZ044>046-054-150230-
Johnson MO-Pettis MO-Cooper MO-Henry MO-
837 PM CDT SAT OCT 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HENRY...PETTIS...
SOUTHWESTERN COOPER AND SOUTHEASTERN JOHNSON COUNTIES UNTIL 930 PM
CDT...
At 837 PM CDT, Doppler radar was tracking a strong thunderstorm near
Whiteman Afb, or 7 miles north of Windsor, moving east at 55 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Sedalia, Windsor, Whiteman Air Force Base, La Monte, Pilot Grove,
Smithton, Green Ridge, Calhoun, Otterville, Whiteman Afb, Sedalia
Memorial Arpt and Clifton City.
A tornado watch remains in effect until 100 AM CDT for central and
west central Missouri.
LAT...LON 3871 9366 3893 9290 3869 9292 3869 9306
3853 9307 3854 9328 3851 9330 3851 9351
3847 9352 3847 9365
TIME...MOT...LOC 0137Z 258DEG 46KT 3863 9357
LeightonThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 14, 7:06 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass | 39 min |
| Oct 14, 7:40 PM CDT | Special Weather Statement | EAX | Randolph | 35 min |
| Oct 14, 7:42 PM CDT | Special Weather Statement | EAX | Howard | 33 min |
| Oct 14, 7:47 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Henry | 28 min |
| Oct 14, 8:17 PM CDT | Special Weather Statement | EAX | Henry | 43 min |
| Oct 14, 8:37 PM CDT | Special Weather Statement | EAX | Pettis | 53 min |
| Oct 14, 9:01 PM CDT | Areal Flood Advisory | EAX | Johnson, Lafayette, Pettis, Saline | 3 hr |
| Oct 14, 9:04 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Howard | 41 min |
| Oct 14, 11:51 PM CDT | River Flood Warning | EAX | Atchison, Holt | 31 hr |
| Oct 15, 1:08 AM CDT | River Flood Warning | EAX | Johnson, Pettis | 34 hr |
| Oct 15, 1:29 AM CDT | River Flood Warning | EAX | Cass, Henry, Johnson | 48 hr |
| Oct 15, 8:10 AM CDT | River Flood Warning | EAX | Cooper, Saline | 3 days |
| Oct 15, 12:28 PM CDT | Frost Advisory | EAX | Andrew, Atchison, Gentry, Holt, Nodaway, Worth | 20 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.